You get up in the morning, and there’s ringing in your ears. This is odd because they weren’t doing that last night. So now you’re asking yourself what the cause might be: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate lately). But you did take some aspirin for your headache last night.
Could the aspirin be the cause?
And that prospect gets your brain working because perhaps it is the aspirin. And you remember, somewhere in the deeper recesses of your mind, hearing that some medications were connected with reports of tinnitus. Is one of those medications aspirin? And if so, should you stop taking it?
Tinnitus And Medication – What’s The Connection?
The enduring rumor has associated tinnitus symptoms with numerous medications. But what is the reality behind these rumors?
Tinnitus is commonly viewed as a side effect of a broad swath of medications. But the truth is that only a few medicines result in tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Well, there are a couple of theories:
- Starting a new medicine can be stressful. Or, in some cases, it’s the root cause, the thing that you’re using the medication to fix, that is stressful. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So it’s not medicine producing the tinnitus. It’s the stress of the entire ordeal, though the confusion between the two is somewhat understandable.
- Many medications can influence your blood pressure, which also can affect tinnitus.
- The affliction of tinnitus is fairly prevalent. Chronic tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Enough individuals will begin taking medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
What Medicines Are Linked to Tinnitus
There are a few medications that do have a well-founded (that is, scientifically established) cause-and-effect relationship with tinnitus.
Powerful Antibiotics And The Tinnitus Link
There are certain antibiotics that have ototoxic (ear damaging) properties. These strong antibiotics are usually only used in extreme situations and are known as aminoglycosides. High doses are known to cause damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.
Blood Pressure Medicine
Diuretics are frequently prescribed for individuals who have hypertension (high blood pressure). When the dosage is significantly higher than normal, some diuretics will trigger tinnitus.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin could have been what caused your tinnitus. But the thing is: It still depends on dosage. Usually, high dosages are the significant problem. Tinnitus symptoms normally won’t be produced by regular headache doses. The good news is, in most cases, when you stop taking the large dosages of aspirin, the tinnitus symptoms will go away on their own.
Consult Your Doctor
There are a few other medications that may be capable of triggering tinnitus. And the interaction between some mixtures of medications can also create symptoms. So consulting your doctor about any medication side effects is the best plan.
That being said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.